Georgia warns of fentanyl overdoses from counterfeit pills
ATLANTA - Georgia officials are warning that some people may be overdosing on fentanyl pills that were falsely sold to them as Xanax or Percocet.
The suspected overdoses began in January and have continued through March. Of 137 suspected incidents reported to hospital emergency rooms statewide, 99 have come from Augusta or neighboring Columbia County, and another 26 have been in the broader 13-county health district that includes Augusta.
Xanax is a short-acting tranquilizer while Percocet is an opioid pain reliever. Fentanyl is a powerful synthetic opioid that is frequently sold illegally.
In a Monday memo, the state Public Health Department warned of the problem and urged people who notice unusual overdose activity or counterfeit pills to contact the Georgia Poison Center or the Public Health Department’s opioid unit.
Chatham County police and the U.S. Drug Enforcement Agency are investigating reports of pressed Fentanyl marketed as Xanax, the memo said.
Officials note Georgia allows naloxone to be obtained for overdose prevention without a prescription. They say multiple doses of naloxone may be necessary if someone has overdosed
Public Health officials warn against handling counterfeit pills, advising the use of double gloves, gown, protective masks, and goggles, and saying they should be double-bagged and labeled as a biohazard.
WATCH: FOX 5 Atlanta live news coverage
Sign up for FOX 5 email alerts
Download the FOX 5 Atlanta app for breaking news and weather alerts.